Hail, Poweshiek
- When
- August 15, 5:00 PM CST
- Where
- Poweshiek County, 1.55 mi E of Grinnell Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.720, -92.670
Hail estimated to be the size of a grape, or 0.75 inches.
After morning convection across much of Iowa, additional convection occurred during the late afternoon to evening, with the majority of activity over southern Iowa. Conditions were suitable for storm development, which included 35-45 knots of 0-6 km bulk shear and 2000-3000+ J/kg of MLCAPE, with a shortwave pushing across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After morning convection across much of Iowa, additional convection occurred during the late afternoon to evening, with the majority of activity over southern Iowa. Conditions were suitable for storm development, which included 35-45 knots of 0-6 km bulk shear and 2000-3000+ J/kg of MLCAPE, with a shortwave pushing across the area. Most notable was the near severe hail that occurred in Poweshiek county from one rather strong cell, with reported hail at 0.75 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 12:53 PM CST, 4 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 153 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - Strong to severe storms possible today. Low confidence in current storms persisting in intensity much further than west-central Iowa (<30%). Confidence is higher in severe weather southern Iowa (~40%) especially nearest the IA-MO border. - Primary threats will be large hail and damaging winds, especially in the far south. A tornado or two cannot be ruled out in the south. - Wrap around showers possible north/northeast Friday followed by relatively dry weekend with near to just below normal temperatures persisting. && .DISCUSSION... Issued at 146 PM CDT Thu Aug 15 2024 Showers and storms left a blanket of stratus across the state this morning which have continued to erode through the day. Clouds that remain continue to billow beneath the low-level capping. Further west in Nebraska is convection in the base of the upper level trough and diffluent, left exit region of an upper level jet. The 12z sounding at Omaha highlighted the favorable amount of elevated instability we had to start with, recording around 2500 J/kg of MUCAPE and mid-level lapse rates around 7 C/km. This elevated airmass continues to move into Iowa this afternoon, centering across especially the southern half of the state this afternoon. Additional clearing in the central and northwestern part of the state will extend the reach of the instability gradient, albeit some capping lingers near the Missouri river from lingering clouds. As for the wind profile, Effective Bulk Shear values over 35kts can be found across the southern half. The lowest 3km offer little in the way of curvature or elongation on the hodograph due to relatively weak, unidirectional flow. Trends for the aforementioned line in Nebraska have been a weakening one with warming cloud tops and receding reflectivity. However, as the wave and enhanced jet interact with the unstable airmass ahead of it, additional storms will develop in Iowa late this afternoon. Some of the convection from the morning has a chance to survive the inhibition ahead of it, bringing at least a hail threat to especially the west central into central portion of the state. This threat would quickly subside after sunset. The better confidence lies in the far south and southeast portion of the state where a trailing cold front extends through the better wind field. Storms that form along this boundary will be able to develop into supercells, posing a risk for damaging winds and hail. Max theta-e differences over 25 C offer the chance for stronger col pools and damaging winds, but poor shear in the lowest 3km will limit the longevity of this threat for the storms. A tornado cannot be completely ruled out immediately along the boundary, but the poor low level shear and helicity keeps this threat low. Fog will settle in overnight behind the departing system tonight into Friday morning. The upper level disturbance moves into the Great Lakes region Friday, keeping Iowa in northerly to northwesterly flow through the weekend. The cooling airmass and remnant lift on Friday will yield enough instability for some scattered showers and storms across the north in the afternoon. Mostly dry and cool air will settle in through the weekend as well as the first half of next week. Temperatures will be near to below average with highs in the 70s and 80s and lows in the 60s. With some waves that ride along the northwest flow, some small chances of precipitation will be possible, at times. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 15 2024 MVFR stratus continuing to become SCT over the next 1-2 hours, taking longer for eastern sites. Confidence has increased for KOTM receiving thunderstorms after 23z. Severe winds and hail will be possible. In noting recent rain and storms just to the west of the area, have added VCSH to KFOD and KDSM to account for these storms surviving and moving east, but confidence in this scenario remains lower at this time. Trends will be monitored. Highest confidence in convective coverage remains south of KDSM. Fog anticipated to develop across the east in the early morning hours and may bring VSBY restrictions. Windy conditions in the north with gusts exceeding 20kts will develop towards the end of the TAF period. Have included gust mentions in sites of highest confidence. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 203 PM CDT Thu Aug 15 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 203 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible after 3 pm this afternoon. A few storms may be severe over the region, with areas in southern Iowa having a slightly higher risk of severe storms. Hail and damaging winds are the main threats. An isolated tornado cannot be ruled out in the south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered afternoon non severe thunderstorms will be possible north of Highway 20 Friday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later later today.
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
Hail estimated to be the size of a grape, or 0.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210511.